Irresistible urge to move the legs.
A movement disorder characterized by a feeling of inner restlessness and a compelling need to be in constant motion.
Involve actions such as rocking, lifting the feet as if marching on the spot, and crossing and uncrossing the legs while sitting.
Patients are unable to sit or keep still.
Patients prone to feelings of restlessness, and they may also fidget, rock from foot to foot, and pace.
The leading cause are antipsychotics, particularly the first generation antipsychotics
When antipsychotic-induced, it is an extrapyramidal side effect.
Can also be a symptom of psychosis, bipolar disorder, and agitated depression.
Can be a component of the repetitive movements in some cases of autism and intellectual disability.
Other causes include side effects of other medications, and nearly any physical dependence-inducing drug during drug withdrawal, Parkinson’s disease and related syndromes.
Ranges from a sense of disquiet or anxiety, to excruciating discomfort, particularly in the knees.
Patients typically pace or move their legs for hours.
Pressure on the knees reduces the discomfort.
At high doses of haloperidol (Haldol) or chlorpromazine (Thorazine) the feeling can last all day from awakening to sleep.
Cause movement in the hands, arms, and trunk muscles.
Some experience akathisia with no external signs: causing feelings of despair, agitation, panic and worry, an augur of disaster, and in some cases, patients experience pain in the solar plexus area of the body that they claim feels hot.
Some describe the feeling as inner tension and torment or chemical torture, feeling like they want to “peel off their own skin.”
Linked to suicidal ideation.
Patients who suffer from neuroleptic-induced akathisia often react refuse treatment.
Patients with Obsessive Compulsive Disorder (OCD) are susceptible to drug-induced akathisia.
Withrawal from long-term use of benzodiazepines can also cause akathisia
Some regard restless leg syndrome as a focal akathisia.
Restless leg syndrome and akathisia may have a common pathophysiological mechanism related to the pontine region of the brain.
Frequently associated with the use of dopamine receptor antagonist antipsychotic drugs.
Seems to be associated with medications which block dopaminergic transmission in the brain.
Drugs with successful therapeutic effects include benzodiazepines, ?-adrenergic blockers, and serotonin antagonists.
A major cause of the syndrome is the withdrawal of drugs in dependent patients, including withdrawal of long-term prescription benzodiazapines.
Dopamine deficiency plays a role in the development of restless leg syndrome.
The sudden withdrawal or decreased dosage of drugs which increased dopamine signalling may mimic dopamine antagonism and thus can precipitate restless leg syndrome.
The sudden cessation of opioids, cocaine, serotonergics, and other euphoria-inducing substances commonly produce restless leg syndrome.
Antidepressants can also induce akathisia, due to increased serotonin signalling within the central nervous system.
Serotonin antagonists are often effective treatment
Involves increased levels of the neurotransmitter norepinephrine, which is associated with mechanisms that regulate aggression, alertness, and arousal.
Factors that can induce akathisia:
Drug withdrawal-Opioids, barbiturates, and benzodiazepines.
The presence and severity of akathisia can be measured using the Barnes Akathisia Scale, assesses both objective and subjective criteria for severity of process.
Remains difficult to differentiate from a multitude of disorders with similar symptoms.
The primary distinguishing features of akathisia is the feeling of inner restlessness.
Differential diagnosis includes: agitation secondary to psychotic symptoms or mood disorder, antipsychotic dysphoria, restless legs syndrome, anxiety, insomnia, drug withdrawal states, tardive dyskinesia, or other neurological and medical conditions.
Diagnostic cues: Duration of process of less than 6 months.
Develops soon after:
Starting antipsychotic, antiemetic medication or following dose increase.
Switching to a high-potency antipsychotic agent.
Withdrawal of an anticholinergic medication.
Presence of intense dysphoria.
Awareness of restlessness
Presence of motor fidgetiness
Chronic akathisia persists for over 6 months.
Chronic akathisia is associated with a
sense of restlessness that may be less marked.
Chronic akathisia is associated is associated with mild dysphoria, awareness of restlessness, fidgetiness with stereotyped movement, limb and orofacial dyskinesia are often present.
Pseudoakathisia has motor manifestations without a subjective component.
Pseudoakathisia occurs predominantly in men.
It is possibly a late stage of chronic akathisia.
Pseudoakathisia not associated with dysphoria
No awareness of restlessness
Motor fidgetiness with stereotyped
Great overlap with limb and orofacial dyskinesia
Has delayed onset,usually of 3 months.
Not related to a recent change in drugs or dose
Is significantly associated with tardive dyskinesia.
Probably due to neurotoxicity of antidopaminergic drugs.
Associated with switching antipsychotic medications.
Onset usually within 6 weeks of discontinuation or dose decrease.
Anticholinergic discontinuation reaction
Studies suggest benzodiazepines, propranolol, and anticholinergics may help treat acute akathisia.
The above drugs are much less effective in treating chronic akathisia.
Lowering the dose of antipsychotic medication is an initial response to drug-induced akathisia,
GABA analogues pregabalin and gabapentin, as well as drugs approved for treating RLS, may also be effective in certain cases, as may trihexyphenidyl and vitamin B6 to be effective for the treatment of neuroleptic-induced akathisia.
N-acetylcysteine has a positive effect as do additional pharmacologic interventions including: adrenergic antagonists, benzodiazepines, anticholinergics, and serotonin antagonists.